Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, July 28, 2007

July 28, 2007 · NWS CTP · 7 events in 3 counties and zones

producing wind damage and penny to nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Pulse severe thunderstorms developed in a warm and humid airmass over Central Pennsylvania...producing wind damage and penny to nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:50 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 28, 2:50 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT SAT JUL 28 2007

.SYNOPSIS...
MID/UPR LVL MOISTURE HAS RETURNED TO THE REGION PER THE LATEST
WATER VAPOR IMAGERY DESPITE EARLIER SUBSIDENCE/DRYING IN THE WAKE
OF COMPACT MID LVL VORTEX CURRENTLY SPINNING NEWD INTO VT/NH/ME.
THE INCREASE IN TOTAL COLUMN MOISTURE COMBINED WITH MARGINAL
INSTABILITY HAS RESULTED IN WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL PA THIS AFTERNOON.

LATER FORECASTS SHOW THAT THE LARGE-SCALE TROUGH THAT HAS
PERSISTED OVER THE EASTERN US FOR SEVERAL DAYS WILL GRADUALLY
LIFT OUT BY EARLY NEXT WEEK WITH WARMER AND DRIER WEATHER IN
STORE FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
EASTERN AND SOUTHERN AREAS SAW THE LOW CLOUDS BURN OFF FAST TODAY.
NOT SO IN THE CENTRAL MOUNTAINS WHERE THE SUN HAS BEEN SLOW TO
ERODE TO COOL LOW-LEVEL AIR. TEMPS ALREADY IN 80S IN
SOUTH/SOUTHEAST. EXPECT RAPID RISE IN CENTRAL AREAS AS THE LOW
CLOUDS ARE NOW ERODING THOUGH SOME HIGH CLOUDS SLOWING THE PROCESS.

THERE ARE NO SIGNIFICANT FEATURES TO TRIGGER THUNDERSTORMS TODAY.
PLUS THE RELATIVELY DRIER AIR AND MESO RIDGE FROM THE WAVE THAT
WENT BY BEFORE SUNRISE HAVE PUT A DAMPER ON THINGS. CAPE FORECASTS
AND SREF SUGGEST SOME ISOLATED STORMS SHOULD DEVELOP. THOSE THAT
DO WILL BE SLOW MOVERS. HEAVY RAIN COULD BE AN ISSUE.

THE SREF SHOWS ABOUT 30-60 PERCENT CHANCE SHOWERS WITH HIGHEST
POPS THIS EVENING AND OVER NIGHT NEAR THE MARYLAND BORDER. THESE
POPS ARE HIGHER THAN GUIDANCE VALUES. KEPT HIGHEST POPS FROM
SOMERSET COUNTY EASTWARD...CLOSE TO MD BORDER WHERE SREF POPS WERE
NEAR LIKELY THIS EVENING.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY NIGHT/...
RESIDUAL SHOWERS AND THUNDER POSSIBLE OVERNIGHT. HOPEFULLY QUIETER
THAN LAST NIGHT IN CENTRAL AREAS. KEPT HIGHEST WITH LOWERING
OVERNIGHT VALUES IN SOUTHERN AREAS. DUE TO HIGH DEW POINTS AND
POSSIBLE RAIN INTRODUCED FOG INTO OVERNIGHT FORECAST. SHOWED LESS
WIDESPREAD FOG AS SREF AND 12Z GEFS SHOW LOWERING PWAT VALUES.

PWAT BOUNDARY SUNDAY IS OVER SSE PA SUGGESTING LOWER POPS ON
SUNDAY THAN PREVIOUS FORECASTS. HIGHEST POPS SHOULD BE IN
SOUTH-EASTERNMOST AREAS. IT APPEARS THE PWAT VALUES SLOWLY DECREASE
AND ARE NEAR NORMAL OVER MOST OF CENTRAL AND WESTERN PA...SHOULD
DECREASE POPS.

THE LOWER PWAT ARE CONTINUES TO DRAIN IN SUNDAY EVENING AND POPS
DECREASE OVERNIGHT INTO EARLY MONDAY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Q-STNRY FNTL BNDRY IS FCAST TO REMAIN NEAR/ALONG THE I-95 CORRIDOR
EARLY MONDAY WITH LINGERING SHRA/TSRA MAINLY OVER THE SOUTHEAST 1/2
TO 1/3 OF THE CWA WHERE PRECIPITABLE WATER VALUES /PWATS/ REMAIN
ABOVE NORMAL. HAVE PLACED HIGHEST /CHC/ POPS ACROSS THE LWR SUSQ VLY
WHICH AGREES WITH THE LATEST MODEL GUIDANCE AND SHORT TERM ENSEMBLE
OUTPUT. DECREASED POPS FROM NW TO SE OVERNIGHT MONDAY INTO TUE AS
SFC HIGH PRESSURE PUSHES IN FROM THE LOWER GRT LKS.

PWATS RETURN TO NORMAL ON TUESDAY AS SFC HI PRES /LOCATED DOWNSTREAM
OF PLAINS MID/UPR LVL RIDGE AXIS/ CONTINUES TO SLIDE EWD FROM THE
UPR OH VLY...PUSHING THE AFOREMENTIONED Q-STNRY BNDRY FURTHER
SOUTH AND EAST INTO THE SRN MID-ATLANTIC STATES/OFFSHORE.
ALOFT...PESKY MID/UPR LVL TROF AND ASSOC COOL POOL FINALLY APPEARS
TO BE SHUNTED EWD WITH ANOMALOUS H5 HEIGHTS BUILDING EWD ACROSS
THE UPR MIDWEST/GRT LKS. MODELS/EPS HAVE TRENDED DRIER COMPARED TO
YESTERDAY/00Z RUNS AND THUS HAVE REMOVED POPS FOR TUE. THIS AGREES
WITH PREVIOUS LONG TERM THINKING AS PWAT VALUES DROP AOB 1 INCH.

TUE-WED SHOULD FEATURE DRY AND WARM CONDS WITH MAX TEMPS TOPPING
OUT AOA NORMAL...IN THE LOW/MID 80S WEST TO MID/UPR 80S EAST. HAVE
USED MANUAL BLEND OF ENS MOS/GMOS/HPC FOR TEMPS.

SFC RIDGE AXIS IS FCAST TO CROSS THE REGION THUR WITH RETURN FLOW
SETTING UP FROM THE SW. GEFS INDICATES ABOVE NORMAL HEIGHTS
EXTENDING FROM THE UPPER PLAINS AND INTO THE NORTHEAST BY THIS
TIME. INCREASING HEAT/HUMIDITY WILL TRANSLATE INTO DAILY SCHC/CHC
FOR MAINLY AFTN CONVECTION AND HAVE POPS AOB 25 PCT THUR-SUN. HPC
SFC PROGS SHOW A WEAK CLD FNTL BNDRY DROPPING SWD THRU THE STATE
FRI-SAT...WHICH MAY ACT AS MORE OF A FOCUS FOR CONVECTION.
HOWEVER...TIMING WILL CERTAINLY NEED TO BE RESOLVED AS STILL LOTS
OF UNCERTAINTY THIS FAR OUT.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
MOSTLY VFR IN EAST WITH SOME RESIDUAL IFR IN CENTRAL MOUNTAINS
THIS AFTERNOON WITH SLOW TO BURN OFF LOW CLOUDS. MOST AREAS SHOULD
BE VFR AND MVFR UNTIL PATCHY FLOG AFTER SUNSET LOCALLY PRODUCES
IFR AND PATCHY LIFR CONDITIONS.

SOME ISOLATED THUNDERSTORMS COULD POSE A HAZARD THIS AFTERNOON AND
EVENING. A QUICK RADAR CHECK IS IN ORDER TO ENSURE YOU KNOW WHERE
THE STORMS ARE. AT 2 PM THE STORMS WERE DEVELOPING OVER THE
SOUTHWEST MOUNTAINS. THESE STORMS SHOULD BE SLOW MOVING BIG RAIN
PRODUCERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/STEINBUGL
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...STEINBUGL
AVIATION...GRUMM
Hazardous weather outlook, Jul 28, 3:45 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 AM EDT SAT JUL 28 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
445 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 2:48 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT SAT JUL 28 2007

PAZ064-065-282015-
ADAMS-YORK-
348 PM EDT SAT JUL 28 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND
SOUTHWESTERN YORK COUNTIES...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST WEST OF HANOVER.  THIS STORM IS NEARLY
STATIONARY.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HANOVER AROUND 400 PM...PENNVILLE AROUND 410
PM AND PARKVILLE AROUND 415 PM.

THIS COULD ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...STATE
ROAD 94.

FORECASTER: DANGELO
Special weather statement, Jul 28, 3:01 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT SAT JUL 28 2007

PAZ064-282030-
ADAMS-
401 PM EDT SAT JUL 28 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS COUNTY...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF EMMITSBURG...NEAR SKI
LIBERTY AND MONTEREY.  THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FAIRFIELD AROUND 425 PM AND CARROLL VALLEY
AROUND 430 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15.

FORECASTER: DANGELO
Special weather statement, Jul 28, 3:13 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT SAT JUL 28 2007

PAZ033-282045-
SOMERSET-
413 PM EDT SAT JUL 28 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET COUNTY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF FROSTBURG MARYLAND...OR NEAR
GLENCOE. THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WELLERSBURG AROUND 445 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219.

FORECASTER: DANGELO

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, York

When
July 28, 4:35 PM EST
Where
York County, 0.87 mi NW of York
Measured
0.75 in hail
Reported by
Public
Coordinates
39.960, -76.730

Public reported penny sized hail in York.

Hail, York

When
July 28, 4:40 PM EST
Where
York County, 0.87 mi NW of York
Measured
0.75 in hail
Reported by
Public
Coordinates
39.960, -76.730

Public reported penny sized hail in York.

Hail, York

When
July 28, 4:45 PM EST
Where
York County, 0.87 mi NW of York
Measured
0.75 in hail
Reported by
Public
Coordinates
39.960, -76.730

Public reported penny sized hail in York.

Thunderstorm Wind, York

When
July 28, 4:45 PM EST
Where
York County, 1.06 mi E of West York
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.950, -76.750

Law enforcement reported wires down near York resulting in power outages.

Hail, Lancaster

When
July 28, 5:55 PM EST
Where
Lancaster County, 1.26 mi ENE of Lancaster Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
40.127, -76.398

Public reported nickel sized hail approximately 2 miles south of Manheim.

Thunderstorm Wind, Lancaster

When
July 28, 5:55 PM EST
Where
Lancaster County, 1.26 mi ENE of Lancaster Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.127, -76.398

Public reported crop damage approximately 2 miles south of Manheim.

Thunderstorm Wind, Cumberland

When
July 28, 7:00 PM EST
Where
Cumberland County, 0.69 mi S of Newville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.170, -77.400

Law enforcement reported trees down between Newville and Plainfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36912, 36913, 36916, 36921, 36917, 36923, 36927.